Why Kids Shouldn't Take Aspirin

Just a few decades ago, aspirin was a widely used medication both for pain and fever reduction. It was given to everyone from babies to the elderly.

However, today it is not recommended for children at all. Unfortunately some people aren't aware of the current recommendations and continue to give aspirin to their kids or grandkids when they have a fever or pain.

So why aren't kids supposed to take it now?

 

Aspirin and Reye's Syndrome

It turns out that giving aspirin to children during a viral illness - most often influenza (the flu) or chickenpox - can lead to a potentially fatal condition called Reye's syndrome. Reye's is defined by sudden brain damage and liver function problems. It can cause seizures, coma and death. 

The incidence of Reye's has decreased dramatically since recommendations for giving aspirin to children were changed. 

The symptoms of Reye's Syndrome include:

  • Vomiting
  • Irritable and/or aggressive behavior
  • Confusion
  • Lethargy
  • Mental Changes
  • Seizures
  • Decerebrate Posture
  • Double Vision
  • Hearing Loss
  • Speech Difficulties
  • Decrease in muscle function, weakness or paralysis of the arms or legs

What Does Aspirin Have to Do With It?

The link between Reye's Syndrome and aspirin is unclear, but the fact that the number of cases dropped dramatically once children stopped taking aspirin routinely tells us that there is a connection.

 

Hidden Sources of Aspirin

Avoiding aspirin in kids is not as simple as not giving them medications labeled "aspirin" unfortunately. Other ingredients you want to avoid that may be in other medications are salicylates, acetylsalicylate, acetylsalicylic acid, salicylic, salicylamide, or phenyl salicylate.

Medications that may include aspirin or salicylates:

  • Alka-Seltzer
  • BC Powder
  • Excedrin
  • Goody's Headache Powder
  • Kaopectate
  • Pamprin
  • Pepto-Bismol
  • Anything containing Oil of Wintergreen

This is not a complete list - always look at the active ingredients in any medication you give to your child. Aspirin is sold under multiple brand names and in generic form. Even medications labeled "baby aspirin" are not safe for babies or children! 

Other Products to Avoid

Although anti-nausea medications do not contain aspirin or salicylates, they should be used with caution in children with viral illnesses. The use of these medications can mask the early signs of Reye's Syndrome. 

What Should You Give Instead?

If your child has a fever or pain, Tylenol (acetaminophen) and Motrin or Advil (ibuprofen) are both safe and effective alternatives to aspirin. 

If your child's doctor has specifically told you to give your child aspirin due to a chronic medical condition, you should follow his instructions. If your child develops chickenpox or a respiratory infection like the flu, be sure to tell your child's doctor as soon as possible so you can discuss whether or not you should continue giving the aspirin during the illness.

 

Sources:

"Reye Syndrome". Medline Plus 12 Feb 15. US National Library of Medicine. Department of Health and Human Services. National Institutes of Health. 14 Feb 15.

"What Is the Role of Aspirin in Triggering Reye's?" National Reye's Syndrome Foundation. 14 Feb 15.

Pinksy et al. "Reye's Syndrome and Aspirin". JAMA 5 Aug 88. Vol 260, No. 5. 15 Feb 15.

"Medications Containing Aspirin (Acetylsalicylate) and Aspirin-Like Products". 10 Mar 08. National Reye's Syndrome Foundation. 15 Feb 15.

Continue Reading